Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS La Crosse, WI

August 23, 2011Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 2011, 2:55 AM CDT for Dodge County, Mower County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 2:55 AM CDT (07:55 UTC)
Expired
Aug 23, 2011, 3:45 AM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:30 AM CDTHAIL 11 N Hayfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KARX 230755
SVRARX
MNC039-099-230845-
/O.NEW.KARX.SV.W.0088.110823T0755Z-110823T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DODGE COUNTY IN SOUTHEAST MINNESOTA...
  NORTHWESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 345 AM CDT

* AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM LOCATED NEAR BLOOMING PRAIRIE...OR 14 MILES
  NORTHWEST OF AUSTIN...MOVING EAST AT 30 MPH. THIS STORM CAN
  PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKSIDE CAMPGROUND AROUND 300 AM...
  LANSING AROUND 305 AM...
  WALTHAM AND MAYVILLE AROUND 310 AM...
  HAYFIELD AND BROWNSDALE AROUND 315 AM...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305
TIME...MOT...LOC 0754Z 274DEG 27KT 4384 9307
WIND...HAIL 60MPH 1.00IN

$$

MW
3 follow-up statements
688 
WWUS53 KARX 230811
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
311 AM CDT TUE AUG 23 2011

MNC039-099-230845-
/O.CON.KARX.SV.W.0088.000000T0000Z-110823T0845Z/
DODGE MN-MOWER MN-
311 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MOWER AND SOUTHERN DODGE COUNTIES UNTIL 345 AM CDT...

AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR GRAVES LANDING FIELD...OR 13 MILES
NORTH OF AUSTIN...MOVING EAST AT 35 MPH. THIS STORM CAN PRODUCE
NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARGEANT AND COUNTY ROADS 6 AND 9 AROUND 320 AM...
  OSLO AND COUNTY ROADS 1 AND 7 AROUND 325 AM...
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305
TIME...MOT...LOC 0812Z 271DEG 29KT 4385 9288
WIND...HAIL 60MPH <.50IN

$$

MW
818 
WWUS53 KARX 230830
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT TUE AUG 23 2011

MNC039-099-230845-
/O.CON.KARX.SV.W.0088.000000T0000Z-110823T0845Z/
DODGE MN-MOWER MN-
330 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MOWER AND SOUTHERN DODGE COUNTIES UNTIL 345 AM CDT...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR OSLO...OR 10 MILES SOUTH OF DODGE
CENTER...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE PENNY SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 30 AND COUNTY 15 AROUND 335 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305
TIME...MOT...LOC 0830Z 262DEG 26KT 4389 9274
WIND...HAIL 60MPH 0.75IN

$$

MW
052 
WWUS53 KARX 230838
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT TUE AUG 23 2011

MNC039-099-230848-
/O.EXP.KARX.SV.W.0088.000000T0000Z-110823T0845Z/
DODGE MN-MOWER MN-
338 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOWER AND
SOUTHERN DODGE COUNTIES WILL EXPIRE AT 345 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

REPORT ANY SEVERE WEATHER SUCH AS HAIL OR WIND DAMAGE TO YOUR LOCAL 
LAW ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE 
NATIONAL WEATHER SERVICE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305
TIME...MOT...LOC 0838Z 262DEG 26KT 4390 9266

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:31 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 23, 2:31 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
231 AM CDT TUE AUG 23 2011

.SHORT TERM...TODAY THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL THIS
MORNING THROUGH THIS AFTERNOON.

LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS PUSHING INTO THE
FORECAST AREA FROM SOUTH CENTRAL MINNESOTA. LOOK FOR THIS ACTIVITY
TO CONTINUE EASTWARD AND EXPAND IN COVERAGE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING
AS WARM AND HUMID AIR SURGES INTO THE REGION. A SHORTWAVE
TROUGH...CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA...WILL BE THE
FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS
MORNING INTO THIS AFTERNOON AS IT MOVES SOUTHEAST ACROSS THE
FORECAST AREA LATE THIS MORNING INTO THIS AFTERNOON. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE THIS MORNING WITH VERY HEAVY
RAINFALL AND LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
PRECIPITABLE WATER VALUES WILL INCREASE TO AROUND 170 PERCENT OF
NORMAL BY 12Z...WITH WARM CLOUD DEPTHS BETWEEN 3500 AND 4100
METERS...FAVORING HEAVY RAIN POTENTIAL. 1 TO 7 KM BULK SHEAR
VALUES WILL BE IN THE 20 TO 30 KT RANGE WITH 0-3 KM MUCAPE VALUES
OF 1500 TO 2500 J/KG BY 12 MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER...INCREASING TO 2000 TO 3000 J/KG AFTER 12 Z
ACROSS MUCH OF THE FORECAST AREA...WITH 0 TO 6 KM SHEA OF 40 TO 50
KTS. EVEN WITH THE WARM CLOUD DEPTHS AT 3500 TO 4100
METERS...ENOUGH SHEAR IS PRESENT TO SUPPORT LARGE HAIL IN THE
STRONGEST STORMS...PARTICULARLY IN ANY SUPERCELL STRUCTURES THAT
DEVELOP. THE AFTERNOON SEVERE THREAT WILL DEPEND ON IF ANY
CLEARING OCCURS AND IF THE ATMOSPHERE CAN RECOVER FROM THIS
MORNINGS CONVECTION. IF STORMS CAN REDEVELOP AND BECOME SURFACE
BASED...THE SEVERE THREAT WILL CONTINUE INTO THE AFTERNOON HOURS
WITH THE POTENTIAL FOR HEAVY RAINFALL...LARGE HAIL...AND DAMAGING
WINDS. SHOWERS AND THUNDERSTORMS WILL SHIFT EAST OF THE AREA THIS
EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST
DURING THE OVERNIGHT HOURS. LOOK FOR HIGH TEMPERATURES TO CLIMB
INTO THE MIDDLE TO UPPER 80S WEST OF THE MISSISSIPPI RIVER WHERE
SHOWERS/STORMS SHOULD CLEAR EARLY ENOUGH IN THE THE AFTERNOON TO
SEE SOME SUNSHINE. EAST OF THE RIVER...HIGHS ARE EXPECTED TO REACH
INTO THE UPPER 70S TO LOWER 80S AND WILL DEPEND ON HOW MUCH
CLEARING ACTUALLY OCCURS DURING THE AFTERNOON HOURS...AND IF
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE ACROSS THESE AREAS. LOW
TEMPERATURES TONIGHT ARE EXPECTED TO RANGE FROM THE UPPER 60S
ACROSS NORTH CENTRAL WISCONSIN TO THE LOWER 70S ACROSS NORTHEAST
IOWA.

A COLD FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY. MODELS ARE
INDICATING STRONG 850 MB COLD AIR ADVECTION ACROSS MOST OF THE
FORECAST AREA BY 18Z WITH 850 MB WINDS AROUND 30 KTS. LOOK FOR A
RATHER BREEZY DAY ON WEDNESDAY WITH FORECAST SOUNDING SHOWING GOOD
MIXING UP THROUGH 825 MB...WITH THE POTENTIAL FOR THE 30KT WINDS TO
MIX TO THE SURFACE. WILL BE INCREASING WIND SPEEDS AND GUSTS ON
WEDNESDAY INTO THE 15 TO 20 MPH RANGE WITH GUSTS TO AROUND 30 MPH
ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
LOOK FOR HIGH TEMPERATURES TO RANGE FROM THE UPPER 70S TO LOWER 80S
ACROSS SOUTHEAST MINNESOTA THROUGH NORTH CENTRAL WISCONSIN...TO THE
MIDDLE TO UPPER 80S ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...BEFORE THE COLD FRONT PASSES THROUGH DURING THE
AFTERNOON HOURS. SHOULD SEE DEWPOINTS FALLING THROUGH THE DAY ON
WEDNESDAY AS DRIER AIR FILTERS INTO THE REGION BEHIND THE FRONT.
DEWPOINTS WILL START OUT IN THE 60S ACROSS THE ENTIRE FORECAST AREA
FALLING INTO THE UPPER 40S TO LOWER 50S DURING THE AFTERNOON HOURS.

HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY NIGHT WITH QUIET
WEATHER EXPECTED. LOOK FOR LOW TEMPERATURES TO RANGE FROM THE LOWER
50S ACROSS NORTH CENTRAL WISCONSIN TO THE MID TO UPPER 50S ACROSS
NORTHEAST IOWA. THE HIGH WILL REMAIN IN CONTROL ON THURSDAY WITH DRY
WEATHER CONTINUING. HIGH TEMPERATURES ON THURSDAY WILL RANGE FROM
THE MID TO UPPER 70S ACROSS NORTH CENTRAL WISCONSIN TO AROUND 80
ACROSS NORTHEAST IOWA. WILL HAVE TO KEEP AN EYE ON HURRICANE IRENE
AND THE IMPACT IT MAY HAVE ON THE LARGE SCALE PATTERN. THE HIGH WILL
START SLIDING EAST OF THE REGION THURSDAY NIGHT AS A SURFACE TROUGH
SETS UP ACROSS THE CENTRAL CONUS...WITH SOUTHERLY FLOW SETTING UP
ACROSS THE AREA. LOW TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID
TO UPPER 50S ACROSS NORTHCENTRAL WISCONSIN TO AROUND 60 ACROSS
NORTHEAST IOWA.

.LONG TERM...FRIDAY THROUGH MONDAY

23.00 MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES IN THE EXTENDED
WITH THE POSITION AND THE TIMING OF A SHORTWAVE TROUGH FRIDAY NIGHT
THROUGH SATURDAY. THE GFS IS STRONGER WITH THIS FEATURE VS THE
ECMWF...AND THE GFS BRINGS PRECIPITATION ACROSS THE REGION FRIDAY
NIGHT THROUGH SUNDAY EVENING. THE ECMWF HOLDS OFF ON PRECIPITATION
FRIDAY THROUGH FRIDAY NIGHT...BUT IS THEN MAINLY DRY ON SATURDAY.
THE ECMWF BRINGS THE SHORTWAVE ACROSS THE AREA SATURDAY NIGHT. A
COLD FRONT AND UPPER LEVEL TROUGH LOOK TO MOVE ACROSS THE REGION
SUNDAY NIGHT INTO MONDAY...AGAIN THE MODELS ARE SHOWING SOME TIMING
AND STRENGTH DIFFERENCES WITH THESE SYSTEM. CHOSE TO INCORPORATE A
MODEL CONSENSUS BLEND THROUGH THE EXTENDED PERIOD GIVEN THE
DIFFERING MODEL SOLUTIONS. THE HIGHEST PROBABILITIES FOR
PRECIPITATION LOOK TO BE FRIDAY NIGHT THEN AGAIN SUNDAY NIGHT. HIGH
TEMPERATURES WILL BE MAINLY IN THE 70S SATURDAY THROUGH MONDAY WITH
LOWS MAINLY IN THE 50S.

&&

.AVIATION...

FIRST CONCERN IS CONVECTIVE POTENTIAL BOTH THIS MORNING NEAR
ISSUANCE TIME...AND ALSO LATER ON TODAY. ACTIVE CONVECTION MOVING
ACROSS THE AREA EARLY THIS MORNING ALREADY...AND SHOULD BE ABLE TO
HAVE A GOOD IDEA THE TIMING AND STRENGTH OF THIS COMPLEX.

UPPER LEVEL SHORT WAVE TROUGH MOVING SOUTHEAST ACROSS ND OVERNIGHT
WILL DROP THROUGH OUR REGION TODAY...AND COULD SERVE UP ANOTHER
ROUND OF STORMS. WILL BE SPENDING TIME ANALYZING POTENTIAL AND
TIMING OF ANY REDEVELOPMENT FOR THE AFTERNOON/EVENING HOURS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...WETENKAMP
AVIATION..........MW
Hazardous weather outlook, Aug 22, 3:12 PM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT MON AUG 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
312 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TONIGHT...WITH THE BEST CHANCE AFTER
MIDNIGHT...AS WARMER AND MORE HUMID AIR SURGES INTO THE AREA.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH
MAY RESULT IN SOME LOCALIZED FLOODING IN URBAN AREAS. ADDITIONAL
HAZARDS WITH THE THUNDERSTORMS INCLUDE SMALL HAIL...GUSTY WINDS AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING.
IF THE STORMS OCCUR...HEAVY RAIN POSSIBLY LEADING TO FLASH
FLOODING MAY RESULT. IN ADDITION...SOME OF THE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IF SOME CLEARING
CAN OCCUR ON TUESDAY.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.
IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY...IF STORMS
DEVELOP. REPORTS OF RAINFALL...ANY HAIL OR GUSTY WINDS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:02 AM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.